Follow
Share

Lately he has begun blinking rapidly while looking straight up and opening and closing his mouth at the same time... like a fish. he does it simultaniously all the time when he is awake...what is this? 68 dad w/demenia 5 year post stroke

This question has been closed for answers. Ask a New Question.
Tardive Dyskinesia is a side effect of Stellazine, a drug used to treat schizophrenia and is irreversible due to the amount of time one has been on that drug. The main symptoms are tongue rolling and shaking of the hands like in Parkinson's disease. What you describe ypiffani does not sound like those symptoms. I still recommend seeing a neurologist because his motor messages are getting crossed in the brain. You could also check his medications for those side effects too.
Helpful Answer (1)
Report

Cap, thanks for the laugh - I needed it! :)
Helpful Answer (0)
Report

Get him checked out by a neurologist as soon as possible. It sounds like there is some seizure activity going on in his brain, but a qualified doctor can run some tests. Best wishes!
Helpful Answer (1)
Report

What you describe are the S&S of EPS, Tardive Dyskinesia, can be a sign of this too. Contact you physician for information & a list of the medications he is on. If he is on any antipsychotic meds, it is easily controlled by Cogentin, 2 mg. by mouth or even Benadryl, 25 mg's by mouth, however I would not give anything with out more information.
Helpful Answer (0)
Report

if this is it, a better resource re treatment is at
www.ninds.nih.gov/disorders/tardive/tardive.htm
Helpful Answer (1)
Report

pstegman, I think you may have nailed it...see
TD is not a seizure but occurs after long term use of fairly large amounts of certain psych and GI meds, and can be hard to manage; glad its not bothering him too much!
Helpful Answer (0)
Report

My mom squeeks. Doesn't seem to bother her too much. Often when she is trying to do something that is getting harder for her to do! Like fasten her bra. Boy does she get that thing in some tangles!
Helpful Answer (0)
Report

My late father started doing that a few months before he passed. He had no clue he was doing it either. Then it became full blown seizures. It was scary to witness. I'm glad you're getting some of this on video. Siblings who do not participate just don't get it.
Helpful Answer (1)
Report

and Cap.... I laughed so thank you for that, you're not being too big of a jerk.
Helpful Answer (1)
Report

Thanks to all... no it doesn't seem to upset him, he doesn't even know he is doing it. I ask why or if anything is wrong. He says no, no pain... not aware anything is unusual. I totally understand seizures, have epilepsy since 6 yrs old, though now I just have migraines not seizures. Thanks so much for the information. He went in for a CT scan today and I have told his doctors all about it though I didn't think to video it, good suggestion I'll do that next time I see it. I have been keeping a video journal of his wanderings and the gun fight and when he's in his room holding his meetings. And when he swore there were people living in his closet. Just so I have proof when bro and sis say he isn't as bad as he is and I'm just wanting attention. anyway, thank you all.
Helpful Answer (2)
Report

Don't wait on reporting this to the doctor. It really does sound like some kind of seizure activity. If it is Tardive Dyskinesia, caused by his meds (this can show up soon after starting a med, but often is the result of long term use.), TD can reverse itself if you get him off the causative drug soon enough; but it can become permanent and non- reversible after a while.

{Just FYI, if he is in a nursing home, they really have dropped the ball, if he has TD, and they don't realize it. This is a BIG thing amongst the folks that keep tabs on nursing homes. It's been many years since I was in nursing school, but even back then it was something they seriously watched for an wanted to avoid.}
Helpful Answer (3)
Report

It's called "Tardive Dyskinesia" a type of seizure activity and a side effect of some medications.
Helpful Answer (5)
Report

This sounds like a symptom our doctor said to watch for when he prescribed a Seroquel generic for Mom.
Helpful Answer (1)
Report

Small strokes with subtle symptoms are usual with an elder. A brain scan can determine if that's what it is. Definitely tell his doctor.
Helpful Answer (0)
Report

If it's new I'd report it anyway. Does it seem to upset him? - if so, I'd report it as a matter of urgency. Otherwise wait 'til the next appointment (assuming it's not too far off).
Helpful Answer (1)
Report

my renter blinks her eyes for emphasis -- like a fish . she only knows three sentences.
i pay my beels,
i love muh dawgs ,
ive actually died 5 times.

the dogs are gone and she dont know how close shes came to actually dying 5 times..

sorry ypiffani , just being a jerk. ANYTHING can happen with dementia. the brain is chemical over electrical and when it shorts out new norms are written , then broken. i buy and bring my aunt breakfast every morning and shes went from contributing fuel and fast food money two months ago to not pulling out a dime for anything to include medicine and hearing aid batteries for herself. she hides her food from me even if she dont plan to eat it herself. shes not selfish , her brain is failing . thats what makes this so fascinating. its a descent into insanity and im in it for the " education " . you learn how people work at the most primative " reptile brain " level..
Helpful Answer (4)
Report

Possible seizure activity? Get a cell phone video and get it to a doctor who thinks cell phone videos can be very helpful, since most people won't exhibit the problem in the office :-) It sure sounds neurological
Helpful Answer (4)
Report

Dementia has several different types, Alzheimer's disease is one of them. People who suffers from long-term care alzheimer's disease may suffer loss of motor skills. Also, rapid blinking may indicate that he is experiencing pain, however, another symptom is difficulty and trouble in communicating, so he might be experiencing pain but is having trouble telling you that he is suffering from it. It is important that you speak with his doctor or health care provider and tell them the things you notice. Try to focus on these symptoms so you will know if they are showing it when they are moving or when they are eating etc, just to make sure if anything triggered these actions.
In addition, it may also be a symptom of other illness so it is important that you speak with his doctor at once
You may check this infographic which contains symptoms of long-term care alzheimer's disease so you know what to expect:
http://59.2.0.90/wp-new/media/infographic-Alzheimers-disease1.jpg
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter